Related Experiment Video
Updated: Oct 5, 2026

Induction of Drug-Induced, Autoimmune Hepatitis in BALB/c Mice for the Study of Its Pathogenic Mechanisms
Published on: May 29, 2020
Spironolactone-induced hepatitis
1Department of Medicine (Dermatology), The University of Melbourne, St Vincent's Hospital, Melbourne, Victoria, Australia.
Abstract:
There is widespread use of spironolactone in medical practice and the indications for its use well established and side effect profile well known. Herein, we present a case of drug-induced hepatitis occurring in a 50-year-old woman using spironolactone for the treatment of androgenetic alopecia. Six weeks after commencement of spironolactone the patient became unwell, complained of an extensive itch, but no icterus or jaundice. Liver function tests found abnormally elevated bilirubin and enzymes levels. After withdrawal of spironolactone, the patient's symptoms resolved and liver function improved. To date, there has only been one other report of spironolactone-induced hepatitis.
Related Concept Videos
Hepatitis
Antihypertensive Drugs: Potassium-Sparing Diuretics
Effect of Hepatic Disease on Pharmacokinetics: Dose Adjustments Due to Hepatic Impairment
Drug toxicity: Idiosyncratic Reactions
Hepatic Drug Excretion: Enterohepatic Cycling
Post-release drugs and metabolites can be reabsorbed into the body from the intestine. For conjugated metabolites like glucuronides, reabsorption requires enzymatic hydrolysis by intestinal microflora. This...
Cirrhosis I: Introduction
